South Dakota, 2003

Hail in South Dakota, August 25, 2003

August 25, 2003 · NWS ABR · 5 events in 1 county or zone

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 25, 1:55 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 25, 1:55 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
255 PM CDT MON AUG 25 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
MAIN FORECAST CHALLENGE IS PRECIPITATION CHANCES TONIGHT AND AGAIN
WEDNESDAY NIGHT. NOT A SIGNIFICANT DIFFERENCE IN THE MODELS AND WILL
GENERALLY FOLLOW A BLEND OF THE ETA AND GFS. A LARGE UPPER LEVEL
RIDGE OVER THE SOUTHERN UNITED STATES WILL BEGIN TO PUSH NORTHWARD
OVER THE PLAINS LATE TONIGHT AND TUESDAY. A FRONTAL BOUNDARY
CURRENTLY MOVING ACROSS THE CENTRAL DAKOTAS MAY BECOME THE FOCUS FOR
THUNDERSTORM DEVELOPMENT BY THIS EVENING AS IT REACHES AN AREA WITH
BETTER MOISTURE AND HIGHER INSTABILITY. AT 20Z...DEWPOINTS WERE IN
THE UPPER 60S TO LOWER 70S IN THE EASTERN CWA...WHILE ONLY IN THE
50S IN THE WEST. LAPS CAPE VALUES WERE OVER 2000 J/KG ACROSS MUCH OF
THE EASTERN CWA AT 20Z...WITH LIS BETWEEN -6 AND -10. NOT MUCH UPPER
LEVEL SUPPORT FOR THE STORMS AND H7 TEMPS ARE ON THE CUSP OF BEING
TOO WARM...SO WILL STICK WITH JUST A CHANCE POP FOR NOW. THE UPPER
RIDGE BUILDS NORTHWARD OVER THE CENTRAL PLAINS ON TUESDAY...WITH
WEAK HIGH PRESSURE SETTING UP AT THE SURFACE. THIS PATTERN WILL
CONTINUE THROUGH EARLY WEDNESDAY MORNING...WHEN THE NEXT FRONTAL
BOUNDARY AND ASSOCIATED UPPER SHORTWAVE APPROACH THE REGION FROM THE
WEST. THE BEST CHANCE FOR PRECIP WITH THIS SYSTEM LOOKS TO BE
WEDNESDAY NIGHT INTO THURSDAY MORNING. THE FRONT EXITS THE AREA BY
THURSDAY AFTERNOON...WITH ANOTHER SURFACE HIGH DROPPING INTO THE
AREA OUT OF CANADA. WILL KEEP THE THURSDAY AFTERNOON AND NIGHTTIME
PERIODS DRY.

TEMPERATURES SHOULD BE FAIRLY WARM AGAIN FOR THE NEXT COUPLE OF DAYS
AS H85 TEMPS REMAIN IN THE UPPER TEENS AND 20S. THE HIGH MOVING IN
ON THURSDAY FINALLY BEGINS TO BRING SOME COOLER AIR WITH IT...WITH
H85 TEMPS FALLING INTO THE SINGLE DIGITS TO LOWER TEENS BY THURSDAY
NIGHT.

.LONG TERM...FRIDAY THROUGH MONDAY.
MAIN FCST CHALLENGE IN THE LONG TERM WILL BE FIGURING OUT JUST HOW
COOL ITS ACTUALLY GOING TO BE.

MODELS ARE STILL SHOWING GOOD COOL DOWN HEADING INTO NEXT WEEKEND.
THE LONG RANGE MODELS DIFFER SLIGHTLY IN THE POSITION OF 5H TROF ON
FRIDAY...AND THE CANADIAN IS SHOWING A MORE ZONAL FLOW SETTING UP ON
MONDAY WITH A FAIRLY STRONG WAVE MOVING THROUGH. THE 06Z GFS IS
SHOWING WEAK TROFS AT 5H...7H AND 85H MOVING THROUGH...BUT STILL
ADVERTISES NW FLOW ALOFT. THE EC AND NOGAPS AGREE WITH THE NW FLOW
ON MONDAY. FOR NOW...HAVE CHOSEN TO BLEND THE GFS/ECMWF/CANADIAN
THROUGH DAYS 5...WITH MORE OF A GFS FLAVOR BY DAYS 6 AND 7.

NOTED THAT GFS TAKES 85H TEMPS TO +3 TO +5 ON FRIDAY AND
SATURDAY...WITH 1000MB-500MB THICKNESS VALUES FROM 546 TO 552.
CANADIAN AND NOGAPS ARE A BIT WARMER...WITH ECMWF A BIT HIGHER WITH
5H HTS COMPARED TO GFS SOLN. CURRENT FCST IS ABOUT 5 DEGREES WARMER
THAN MAV/ENSEMBLE GUIDANCE...AND HAVE KEPT THAT TREND...ALTHO FCSTD
TEMPS ARE STILL WELL BELOW NORMALS.

WX WISE...STILL APPEARS TO BE BENIGN. THERE MIGHT BE A SLIGHT CHC OF
PCPN OCCURRING ON MONDAY WITH THE UPPER TROFS PASSING THROUGH...OR
IF THE CANADIAN VERIFIES...WITH THE STRONG UPPER WAVE MOVING
THROUGH. HOWEVER...FEEL THAT PERSISTENCE IS THE BEST ROUTE ATTM.

.ABR...NONE.

PARKIN/HINTZ
Hazardous weather outlook, Aug 25, 4:29 AM CST, 13 hours 13 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
529 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN SOUTH DAKOTA LATE THIS
AFTERNOON AND EVENING. THE MAIN ACTIVITY WILL BE EAST OF THE
MISSOURI RIVER. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS COULD
BE SEVERE...WITH DAMAGING WIND BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY NIGHT INTO THURSDAY
MORNING...STARTING IN NORTHWESTERN SOUTH DAKOTA MOVING EASTERLY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT.

HARDING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Brown

When
August 25, 5:42 PM CST
Where
Brown County, 16 mi NW of Aberdeen
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.633, -98.717

Hail, Brown

When
August 25, 6:02 PM CST
Where
Brown County, 10 mi N of Aberdeen
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.617, -98.483

Hail, Brown

When
August 25, 6:04 PM CST
Where
Brown County, 8 mi N of Aberdeen
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.583, -98.483

Hail, Brown

When
August 25, 6:15 PM CST
Where
Brown County, 8 mi N of Aberdeen
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.583, -98.483

Hail, Brown

When
August 25, 6:25 PM CST
Where
Brown County, 10 mi N of Aberdeen
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.617, -98.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374526, 5374525, 5374524, 5374523, 5374522.